An Atypical Case of Methemoglobinemia due to Self-Administered Benzocaine.
Acquired methemoglobinemia is an uncommon hemoglobinopathy that results from exposure to oxidizing agents, such as chemicals or medications. Although, as reported in the adult population, it happens most often due to prescribed medication or procedural anesthesia and not due to easily accessed over-the-counter medications, the authors will describe an otherwise healthy male adult with no known medical history and no prescribed medications, who presented to the emergency department reporting generalized weakness, shortness of breath, headache, dizziness, and pale gray skin. In addition, the patient reported that he also had a severe toothache for several days, which he had been self-treating with an over-the-counter oral benzocaine gel. Ultimately, the diagnosis of methemoglobinemia was made by clinical history, physical examination, and the appearance of chocolate-colored blood and arterial blood gas (ABG) with cooximetry. After 2 mg/kg of intravenous methylene blue was administered, the patient had complete resolution of all signs and symptoms. This case illustrates that emergency physicians should be keenly aware of the potential of toxic hemoglobinopathy secondary to over-the-counter, nonprescribed medications. Discussion with patients regarding the dangers of inappropriate use of these medicines is imperative, as such warnings are typically not evident on product labels.
Published In/Presented At
Nappe, T. M., Pacelli, A. M., & Katz, K. (2015). An Atypical Case of Methemoglobinemia due to Self-Administered Benzocaine. Case Reports In Emergency Medicine, 2015670979. doi:10.1155/2015/670979
Department of Emergency Medicine, Department of Emergency Medicine Faculty, Patient Care Services / Nursing, Patient Care Services / Nursing Faculty